Maryland, 2009

Flooding in Maryland, September 11, 2009

September 11, 2009 · NWS LWX · 3 events in 2 counties and zones

A strong coastal low pressure system slowly moved up the Delmarva Peninsula through the day, bringing a prolonged period of light to moderate rain to northeastern Maryland, with several rounds of heavy rain during a 24 hour period. This led to flooding across Harford and Baltimore Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong coastal low pressure system slowly moved up the Delmarva Peninsula through the day, bringing a prolonged period of light to moderate rain to northeastern Maryland, with several rounds of heavy rain during a 24 hour period. This led to flooding across Harford and Baltimore Counties. Widespread rainfall of 3 to 5 inches was observed over these areas, with the highest total reported near Jacksonville, where 5.26 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 11, 9:18 AM EST, 42 minutes earlier.

Area forecast discussion, Sep 11, 9:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EDT FRI SEP 11 2009

.SYNOPSIS...
LOW PRESSURE NEAR THE DELMARVA WILL GRADUALLY MOVE AWAY FROM THE
MID ATLANTIC REGION THROUGH SATURDAY. HIGH PRESSURE WILL BUILD
ACROSS THE REGION SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENT ANALYSIS THIS MORNING SHOWS A SURFACE LOW OFF THE DELAWARE
COAST. AN UPPER-LEVEL LOW REMAINS VERTICALLY STACKED OVER THE
SURFACE LOW WHILE A SURFACE HIGH STRETCHES ACROSS NEW ENGLAND INTO
THE GREAT LAKES AND DOWN INTO THE OHIO VALLEY.

THE SURFACE LOW WILL CONTINUE TO SLOWLY DRIFT NORTH-NORTHWEST
TOWARDS THE SOUTHERN NEW JERSEY COAST THIS AFTERNOON. A STRONG
LOW-LEVEL JET HAS CONTINUED TO PUMP TROPICAL MOISTURE FROM THE
ATLANTIC INTO THIS STORM SYSTEM...RESULTING IN WIDESPREAD RAIN NEAR
AND TO THE WEST OF THE LOW PRESSURE SYSTEM. HOWEVER...A NORTHWEST
FLOW AT THE LOW-LEVELS HAS ALLOWED FOR DRY CONDITIONS ACROSS THE
SOUTHWESTERN CWA THIS MORNING. SINCE THE LOW WILL BE SLOW TO
MOVE...RAIN IS EXPECTED TO HANG AROUND ALL DAY ACROSS NORTHEASTERN
MARYLAND...BUT THE BAND MAY SLOWLY PUSH NORTHWARD ENDING ACROSS
PORTIONS OF THE WASHINGTON METROPOLITAN AREA THIS AFTERNOON. HAVE
TRENDED THE GRIDS TO SHOW THE SLOW NORTHWARD PROPOGATION OF THE RAIN
LATER TODAY. DUE TO THE TIGHT GRADIENT BETWEEN A SOAKING RAIN AND
DRY CONDITIONS...A HIGH DEGREE OF UNCERTAINTY REMAINS IN THE
FORECAST FOR THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE SURFACE LOW ALONG WITH THE UPPER-LEVEL LOW WILL REMAIN NEARLY
STATIONARY NEAR THE NEW JERSEY COAST TONIGHT. THIS WILL ALLOW FOR
THE HEAVIER RAIN TO REMAIN TO OUR NORTH...BUT WRAP AROUND MOISTURE
WILL CONTINUE TO IMPACT NORTHEASTERN MARYLAND. HAVE BUMPED UP POPS
ACROSS NORTHEASTERN MARYLAND. WILL CONTINUE WITH CHANCE POPS THIS
EVENING NEAR WASHINGTON DC THIS EVENING...BUT DRY CONDITIONS SHOULD
MOVE IN BY THE OVERNIGHT. STILL A HIGH DEGREE OF UNCERTAINTY IN THE
POPS FORECAST DUE TO THE TIGHT GRADIENT THAT WILL REMAIN OVER THE
CWA.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS CONTINUE TO SHOW LOW PRESSURE BEING SLOW TO MOVE UP THE NEW
ENGLAND COAST AND FOR THE UPPER TROUGH TO ONLY GRADUALLY LIFT OUT ON
SATURDAY. THEREFORE...HAVE INCREASED SKY COVER AND INCREASED SHOWER
CHANCES ACROSS THE CWA ON SATURDAY. THIS WILL ALSO RESULT IN
TEMPERATURES NOT BEING QUITE AS WARM AS PREVIOUSLY FORECAST.

IMPROVING CONDITIONS WILL OCCUR SATURDAY NIGHT THROUGH MONDAY AS
HIGH PRESSURE BUILDS INTO THE AREA WITH A DRIER NORTHWEST FLOW ALOFT
IN PLACE. WEAK BACKDOOR BOUNDARY MAY SNEAK THROUGH TUESDAY...BUT
WOULD LIKELY BE A DRY PASSAGE. HIGH PRESSURE DRIFTS ACROSS NORTHEAST
CONUS ON WEDNESDAY...AND FLOW AROUND HIGH PRESSURE WILL LIKELY
INCREASE MOISTURE TOWARD THE END OF THE WEEK. UPPER FLOW MAY ALSO
BEGIN TO TURN TOWARD THE SOUTHWEST IF A TROUGH DIGS SOUTH THROUGH
THE MIDWEST BY WEEKS END PER THE GFS/ECMWF. CURRENT FORECAST HAS 20
POPS WEDNESDAY INTO THURSDAY. WILL NOT MAKE ANY CHANGES ATTM...BUT
WOULD LEAN TOWARD LATE WEEK /THURSDAY AND FRIDAY/ BEING MORE
SUSCEPTIBLE FOR INCREASED CHANCES OF RAIN.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
RAIN WILL CONTINUE TO IMPACT THE EASTERN TERMINALS THIS
AFTERNOON...WITH THE MOST WIDESPREAD RAIN ACROSS KBWI AND KMTN. DRY
CONDITIONS ARE EXPECTED TO PERSIST ACROSS KMRB AND KCHO. MAINLY MVFR
CIGS AND VSBYS ARE EXPECTED ACROSS THE EASTERN TERMINALS...BUT VFR
CONDITIONS ARE EXPECTED ACROSS KMRB AND KCHO.

LOW-LEVEL MOISTURE WILL REMAIN IN PLACE OVERNIGHT ALLOWING FOR
SUBVFR CIGS ACROSS KBWI AND KMTN. SHOWERS WILL ALSO IMPACT THESE
TERMINALS. ELSEWHERE...DRIER CONDITIONS ARE EXPECTED TONIGHT. MVFR
CIGS ACROSS KIAD AND KDCA MAY CLEAR OUT THIS EVENING. ACROSS KCHO
AND KMRB...VFR CONDITIONS ARE EXPECTED THIS EVENING.
HOWEVER...PATCHY BR OVERNIGHT MAY REDUCE VISIBILITIES TO MVFR/IFR
LEVELS OVERNIGHT IN AREAS WHERE CLEARING DOES TAKE PLACE.

LOW PRESSURE MOVES AWAY ON SATURDAY ALTHOUGH THERE MAY BE A FEW
LINGERING WRAP AROUND SHOWERS ACROSS THE DC AIR SPACE. HIGH PRESSURE
BUILDS IN SUNDAY INTO MONDAY.

&&

.MARINE...
THE PRESSURE GRADIENT BETWEEN THE LOW OFF THE DELAWARE COAST AND
HIGH PRESSURE OVER THE OHIO VALLEY HAS WEAKENED A BIT.
THEREFORE...THE GALE WARNING HAS BEEN ALLOWED TO EXPIRE. SCA WINDS
ARE STILL EXPECTED INTO THIS EVENING ACROSS THE CHESAPEAKE BAY AND
LOWER TIDAL POTOMAC. WIND GUSTS UP TO 30 KNOTS MAY CHANNEL DOWN THE
BAY INTO EARLY THIS AFTERNOON.

HAVE INCLUDE THE SCA ACROSS THE UPPER POTOMAC FOR THIS AFTERNOON.
WILL BE MARGINAL ACROSS THIS AREA...BUT THERE HAVE BEEN SOME OBS
AROUND 18 TO 20 KNOTS ACROSS THIS AREA LATE THIS MORNING.

WIDESPREAD RAIN ACROSS THE NORTHERN CHESAPEAKE THIS AFTERNOON
PERSIST INTO TONIGHT. ELSEWHERE...THERE MAY BE AREAS OF LIGHT RAIN
THIS AFTERNOON INTO THIS EVENING.

NORTHWEST FLOW WILL LIKELY STAY AOB 15 KT SATURDAY AS LOW PRESSURE
MOVES UP THE NEW ENGLAND COAST. HIGH PRESSURE
BUILDS IN SUNDAY INTO MONDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

SYNOPSIS...SBK/BPP
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BPP
AVIATION...SBK/BPP
MARINE...SBK/BPP
Hazardous weather outlook, Sep 11, 9:34 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT FRI SEP 11 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1034 AM EDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC UNTIL 8 PM THIS EVENING. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE UPPER TIDAL POTOMAC UNTIL 6 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1034 AM EDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Harford

When
September 11, 10:00 AM EST to 7:30 PM EST
Where
Harford County, 0.78 mi SSW of Fulford to 0.6 mi W of Calvary
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.539, -76.285

Edwards Lane closed due to flooding from Shucks Road to Asbury Road. Emergency Manager reported rain gauge measurement of 3.96 inches northwest of the area.

Flood, Harford

When
September 11, 11:55 AM EST to 7:30 PM EST
Where
Harford County, 0.94 mi ENE of Emmorton to 0.77 mi ESE of Glenwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.507, -76.305

Flooded forced the closure of Patterson Mill Road between Woodring Drive and Wheel Road. A trained spotter measured a rainfall amount of 4.15 inches in a 24 hour period.

Flood, Baltimore

When
September 11, 2:30 PM EST to 7:30 PM EST
Where
Baltimore County, Ruxton to 0.17 mi SSE of Ruxton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.400, -76.650

Flooding was reported at Ruxton Road and Circle Road. Numerous rainfall reports north and east of the area were received of 4 to 5 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194050, 194051, 194052.